0
Editor's Correspondence |

Iatrogenic Eosinophilia—Reply

Giovanni Passalacqua, MD; Carlo Lombardi, MD
Arch Intern Med. 2004;164(1):106. doi:10.1001/archinte.164.1.106-b.
Text Size: A A A
Published online

Extract

In reply

Koga and Aizawa pointed out in their letter that drugs can also induce hypereosinophilia, with a broad spectrum of clinical manifestations. Interestingly, the reactions to drugs causing peripheral eosinophilia are usually the most severe ones. Examples of severe drug reactions associated with increased eosinophil counts are drug rash with eosinophilia and systemic symptoms, toxic epidermal necrolysis, eosinophilic fasciitis (Shulman syndrome), and eosinophilic pneumonia. Eosinophilic fasciitis and eosinophilic pneumonia are often associated,1 but they are fortunately rare. They can be provoked by a wide variety of medications, most frequently antibiotics and tryptophan derivatives. Toxic epidermal necrolysis encompasses some different severe skin reactions (including the Stevens-Johnson syndrome) due to drugs (from which mortality can be as high as 30%2) that are usually associated with peripheral eosinophilia. It is well-known that patients with human immunodeficiency virus infection are at higher risk of developing toxic epidermal necrolysis, probably because of the increased drug exposure and the concomitant immunosuppression. Antimicrobial agents and drugs for epilepsy are frequently reported as the culprit drugs. Drug rash with eosinophilia and systemic symptoms3 is a complex clinical picture including skin rash, eosinophilia, fever, lymph node enlargement, and liver or renal impairment.

Sign In to Access Full Content

Don't have Access?

Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more

Subscribe for full-text access to content from 1998 forward and a host of useful features

Activate your current subscription (AMA members and current subscribers)

Purchase Online Access to this article for 24 hours

First Page Preview

View Large
/>
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign In to Access Full Content

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Topics
PubMed Articles
Jobs
brightcove.createExperiences();